Why does bruising occur with dermal filler injections?
With any injections into the skin, bruising may occur. In some cases the blood vessels can be avoided when they can be seen under the skin, but this is not always possible, so bruising can occur.
How to Prevent Bruising with dermal filler injections?
Ice should always be used prior to injections.
The doctor can prevent bruising by using a cannula for injections. Cannula can be used for most injecting, but not with very superficial injections
The doctor should make sure with each injection site that pressure is applied to the area as quickly as possible and for as long as necessary to stop the bleeding. Ice should the be reapplied to the area that was bleeding
If given the OK from their prescribing doctor, the patient can make sure they have stopped any blood thinning drugs (including vitamins) 2 weeks prior to the injectable appointment.
Medications / Vitamins associated with increased bruising (ie blood thinners)
* NSAIDs (non-steroidal anti-inflammatory drugs) eg aspirin, Naprosyn, Ibuprofen
* Herbal supplements including ginko, garlic and ginseng, St.John’s wort, danshen, don quai and feverfew
Many other medications / herbs are included, please discuss with doctor.
How to Treat Bruising from dermal filler injections?
Immediate pressure on the bleeding area until it stops, ice on the area after that.
Hirudoid topically to the bruise can reduce the number of days of the bruise.
Vascular laser or IPL at a vascular setting may be used the day after the bruise to treat the bruise
Dr Naomi Bruising Tips:
When you’re having your injections, always remind your doctor where you have had a big bruise in the past, as the doctor may be able to be more careful or avoid that area when possible. Often patients will get bruises in the same area.
Also, come a little early to your appointment and ask if you can sit somewhere quietly for a few minutes before the appointment with ice on your face.
Images of Bruising After Dermal Filler Injections